Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2003, 6:51 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2003, 6:51 PM CDT (23:51 UTC)
- Expired
- Aug 29, 2003, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 292352 FFWMAF TXC329-300245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... MIDLAND COUNTY IN WEST TEXAS * UNTIL 945 PM CDT * AT 651 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER THE CITY OF MIDLAND...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... COTTON FLAT...MIDLAND...MIDLAND INTERNATIONAL AIRPORT...VALLEY VIEW...AND WARFIELD DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3167 10228 3172 10202 3207 10197 3208 10226 $$
2 follow-up statements
000 WGUS74 KMAF 300102 CCA FFSMAF TXC329-300230- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 801 PM CDT FRI AUG 29 2003 ...A FLASH FLOOD WARNING CONTINUES FOR WESTERN MIDLAND COUNTY UNTIL 945 PM CDT... AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN MIDLAND COUNTY...GENERALLY WEST OF HIGHWAY 349. STREET FLOODING HAS BEEN REPORTED IN THE CITY OF MIDLAND ALONG WITH REPORTS OF FLOODED CARS. RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAS FALLEN OVER WESTERN AND NORTHERN PORTIONS OF THE CITY OF MIDLAND. ADDITIONAL HEAVY RAINFALL IS POSSIBLE THROUGH 945 PM. DO NOT CROSS FLOODED ROADS...THE WATER MAY BE TOO DEEP FOR YOU TO CROSS SAFELY. KEEP CHILDREN AWAY FROM FLOODED DRAINAGE DITCHES... STORM SEWERS...AND DRAWS AS THEY CAN BECOME DEADLY AFTER HEAVY RAINS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. LAT...LON 3208 10203 3169 10209 3169 10228 3207 10227 $$
000 WGUS74 KMAF 300148 FFSMAF TXC329-300245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 845 PM CDT FRI AUG 29 2003 ...A FLASH FLOOD WARNING CONTINUES FOR MIDLAND COUNTY UNTIL 945 PM CDT... AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE COUNTY. THE MOST PERSISTENT THUNDERSTORMS WERE ACROSS THE NORTHEAST SECTION OF THE COUNTY FROM NEAR GREENWOOD...SOUTH ALONG FARM TO MARKET ROAD 1379...TO SPRABERRY INCLUDING ADJACENT HIGHWAY 158. OTHER THUNDERSTORMS WERE ENTERING SOUTHWEST MIDLAND COUNTY NEAR AND ALONG HIGHWAY 349. STREET FLOODING WILL LIKELY CONTINUE IN THE CITY OF MIDLAND. ADDITIONAL THUNDERSTORMS WILL WILL LIKELY PRODUCE ADDITIONAL FLASH FLOODING. DO NOT CROSS FLOODED ROADS...THE WATER MAY BE TOO DEEP FOR YOU TO CROSS SAFELY. KEEP CHILDREN AWAY FROM FLOODED DRAINAGE DITCHES... STORM SEWERS...AND DRAWS AS THEY CAN BECOME DEADLY AFTER HEAVY RAINS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR ADDITIONAL INFORMATION REGARDING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. LAT...LON 3167 10228 3168 10180 3206 10180 3205 10227 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:59 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 29, 2:59 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT FRI AUG 29 2003 .SHORT TERM... CONDITIONS APPEAR TO BE FAVORABLE FOR A WIDESPREAD RAIN EVENT ACROSS THE REGION OVER THE NEXT 24 HOURS. THE LATEST ANALYSIS DEPICTS A SURFACE LOW OVER SOUTHEAST NEW MEXICO...WITH A WEAK COLD FRONT EXTENDING NORTH INTO THE TEXAS SOUTH PLAINS. SATELLITE/RADAR TRENDS SHOW CONVECTION ON THE INCREASE AGAIN ACROSS THE UPPER TRANS PECOS/SOUTHEAST NEW MEXICO PLAINS. THIS IS IN PROXIMITY TO AN APPARENT MCV WHICH IS NOTED ON CURRENT VISIBLE IMAGERY IN THE WAKE OF EARLIER ACTIVITY IN THE SAME AREA. THESE FEATURES ARE EXPECTED TO TRANSLATE SOUTH WITH TIME THIS EVENING...WITH THE SURFACE LOW LOCATED NEAR THE DAVIS MOUNTAINS LATE. AS THIS OCCURS...LOW LEVEL MASS CONVERGENCE ALONG WITH DYNAMICS ASSOCIATED WITH THE MCV AND THE LARGER SCALE WEAKNESS IN THE UPPER LEVEL HEIGHT FIELD WARRANT A BULLSEYE OF HIGH POPS OVER OVER THE MOUNTAINS AND THE TRANS PECOS REGION THROUGH MID EVENING. AROUND/SHORTLY AFTER SUNSET EXPECT A LLJ TO DEVELOP OVER THE LOWER TRANS PECOS (30 KT AT 850 MB PER MESOETA). WAA PATTERN AND CONVERGENCE ALONG THE LLJ NOSE SHOULD ENHANCE UPGLIDE/LIFT ALONG THE SOUTHWARD SAGGING FRONT ACROSS THE BASIN. CONVECTION SHOULD QUALIFY FOR THE LIKELY CATAGORY ACROSS THE BASIN...ESPECIALLY THE NORTH... OVERNIGHT. WITH FORECAST SOUNDINGS INDICATING PWS OF 1.50-1.75 INCHES... LOCALLY HEAVY RAINFALL MAY BE A CONCERN THROUGH THE OVERNIGHT HOURS. IN ADDITION...MODERATE CAPES ON THE ORDER OF 1500 J/KG AND AN INVERTED V BOUNDARY LAYER (LCLS AROUND 700 MB) MAY BE SUFFICIENT FOR ISOLATED DAMAGING WIND GUSTS FROM THE STORNGEST CELLS. && .LONG TERM... WV IMAGERY SHOWS TROUGH OVR THE PAC NW POISED TO MOVE E OVERNIGHT... ACCELERATING SFC FRONT CURRENTLY OVR KS INTO THE AREA SAT MORNING. LATEST MODEL RUNS ARE CONSISTENT IN BRINGING THIS COOLER AIR INTO THE KMAF AREA BETWEEN 15Z-18Z. LATEST PROGS SUGGEST A HIKE IN POPS IS IN ORDER...AND HAVE GONE LIKELY OVR THE NE ZONES SAT MORNING... AND SE ZONES DURING THE AFTERNOON AS FRONT MOVES FURTHER S. EXPECT FRONT TO SLOW OVR THE SERN ZONES AS THE DAY PROGRESSES...AND WILL CARRY HIGH POPS INTO THE EVENING HRS SAT NIGHT...THEN SLOWLY TAPER THIS OFF TO THE SE THRU SUNDAY AFTERNOON. RIDGING ENSUES OVR AZ/NM JUST IN TIME FOR LABOR DAY...PROVIDING FOR GOOD GRILLING WX MOST AREAS. ONLY EXCEPTIONS WILL BE SE ZONES FURTHEST FROM THE RIDGE...AS MODELS ATTEMPT TO BRING MINOR SHORTWAVES AROUND IN NE FLOW...AND A FEW OLD BOUNDARIES MAY LINGER. WILL KEEP CHANCES LOW FOR NOW. AFTER LABOR DAY...RIDGE BECOMES MORE ENTRENCHED...AND WILL KEEP THE FCST DRY. FOR TEMPS...EXPECT THE COOLEST DAY IN QUITE SOME TIME SATURDAY FOR THE NE ZONES...AND SUNDAY FOR AREAS OUT WEST AND SOUTH. TEMP PROGS AND A GLANCE AT CURRENT TEMPS UP NORTH SUGGEST GUIDANCE IS UNDERESTIMATING THE STRENGTH OF THIS COOLER AIR...AND WILL STICK TO THE LOWER SIDE. WILL ONLY SLOWLY WARM THINGS BACK UP THRU THE WEEK...AS RIDGE STRENGTHENS BUT NE SFC FLOW DOMINATES. && .PRELIMINARY POINT TEMPS/POPS... MAF 69 80 66 84 / 40 60 60 00 CNM 67 84 61 83 / 40 50 00 00 MRF 65 78 57 75 / 30 50 60 00 FST 69 88 59 83 / 30 60 60 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/44
Hazardous weather outlook, Aug 29, 2:30 PM CDT, 4 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. A FEW OF THE STRONGER STORMS THIS EVENING MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS. FLASH FLOODING OR OTHER FLOODING OF LOW LYING AREAS MAY ALSO BE A CONCERN THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER ACTIVATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LINDLEY
In the hours before
Special weather statement, Aug 29, 2:20 PM CDT, 4 hours 31 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT FRI AUG 29 2003 ...THUNDERSTORMS TO AFFECT THE REGION TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND TONIGHT. ALTHOUGH THESE STORMS ARE EXPECTED TO GENERALLY REMAIN NON-SEVERE... LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING MAY HAVE A NEGATIVE IMPACT ON OUTDOOR ACTIVITIES. THUNDERSTORMS DEVELOPING FROM THE DAVIS MOUNTAINS NORTH TO THE PLAINS OF SOUTHEAST NEW MEXICO THIS AFTERNOON...WILL BEGIN TO SPREAD NORTHEAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN BASIN BY THIS EVENING. THE CHANCE OF RAIN WILL INCREASE AREAWIDE THROUGH THE OVERNIGHT HOURS. THOSE PLANNING TO ATTEND OUTDOOR ACTIVITIES ACROSS THE AREA THIS EVENING SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO TAKE SHELTER FROM DANGEROUS LIGHTNING. USE CAUTION WHILE TRAVELING AS LOCALLY HEAVY RAINFALL MAY CAUSE LOW LYING AREAS TO FLOOD. LINDLEY
Special weather statement, Aug 29, 6:28 PM CDT, 23 minutes before
TXZ061-062-300030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT FRI AUG 29 2003 ...GUSTNADO OBSERVED NEAR THE MIDLAND INTERNATIONAL AIRPORT... AT ABOUT 615 PM CDT A GUSTNADO DEVELOPED ALONG A GUST FRONT APPROACHING MIDLAND INTERNATIONAL AIRPORT. GUSTNADOES RESEMBLE DUST DEVILS AND DEVELOP ALONG THE LEADING EDGE OF COOL AIR...OR THE GUST FRONT...SPREADING AWAY FROM A THUNDERSTORM DOWNDRAFT. THESE PHENOMENA ARE NOT TORNADOES. HOWEVER...GUSTNADOES CAN PRODUCE HIGHLY LOCALIZED WINDS OVER 60 MPH AND DAMAGE TO LIGHT STRUCTURES SUCH AS CARPORTS...OR TO STRUCTURES SUSCEPTIBLE TO WIND LOADING SUCH AS FENCES. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:30 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.